Paracetamol (Acetaminophen, Tylenol) Doubles Risk Of Asthma And Eczema In Adolescents

Aug 13th, 2010 | By healthnews | Category: Health

rate iconEditor’s Choice
Main Category: Pediatrics / Children’s Health
Also Included In: Pain / Anesthetics;  Respiratory / Asthma;  Eczema / Psoriasis
Article Date: 13 Aug 2010 – 12:00 PDT

email icon email to a friend   printer icon printer friendly   write icon view / write opinions
<!–   rate icon rate article

Acetaminophen, more commonly known as Tylenol in the USA and paracetamol in Europe has been linked to the development of asthma and eczema among adolescents. A new study reveals that even monthly use of acetaminophen can more than double the risk, while yearly use may increase the risk by 50%.

You can read about this new study in the upcoming issue of the American Journal of Respiratory and Critical Care Medicine.

Richard Beasley, M.D., professor of medicine, at the Medical Research Institute of New Zealand on behalf of the International Study of Asthma and Allergies in Childhood (ISAAC), said:

This study has identified that the reported use of acetaminophen in 13- and 14 year old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms.

Part of the ISAAC program included two written questionnaires, as well as a video questionnaire. They were administered to over 300,000 children, aged 13 to 14 years in 114 centers in 50 countries.

The children were asked to quantify their acetaminophen intake as:

  • None
  • Medium – at least once over the last 12 months
  • High – at least once a month

They were also asked about any asthma and/or eczema symptoms.

The study revealed a significant link between acetaminophen use and eczema or asthma risk.

Asthma or eczema risk linked to acetaminophen was found to be:

  • 43% higher asthma risk among medium users compared to non-users
  • 31% higher eczema risk among medium users compared to non-users
  • 2.51 times the risk of developing asthma among high users compared to non-users
  • 99% higher risk of developing eczema among high users compared to non-users

The study also found that allergic nasal congestion (rhinoconjunctivitis) risk was 38% higher for medium users and 2.39 times greater for high users when compared to non-users.

The authors added that this was a cross-sectional study – causality could not be determined. However, there is growing evidence that points towards a causal link.

A small longitudinal study in Ethiopia that assessed the risk of asthma and allergies linked to acetaminophen use revealed a temporal relationship between acetaminophen usage and the development of asthma and allergy symptoms, lending greater evidence to the possibility that acetaminophen usage may indeed cause the increased risk. This study will also be published online in advance of publication of the American Journal of Respiratory and Critical Care Medicine.

According to other previous studies carried out in the USA, 12 and 14-year-old children were randomly selected to take either ibuprofen or acetaminophen for fever. Those with a respiratory illness were found to have a higher risk of coming back with asthma as outpatients.

The authors believe there are some biologically plausible explanations for acetaminophen intake and higher asthma and allergy risk. Acetaminophen may have a systemic inflammatory effect, possibly increasing oxygen stress resulting from the depletion of glutathione-dependent enzymes, which may in turn lead to enhanced TH2 allergic immune responses.

Acetaminophen might also suppress the immune response to rhinovirus infections, a common cause of severe asthma exacerbations in childhood. It may also prolong the symptomatic illness.

Given the increased risk associated with acetaminophen usage, Dr. Beasley and colleagues calculated that the population attributable risks – the percentage of cases that might be avoided if the risk factor were to be eliminated – were indicative of a remarkable impact from acetaminophen usage.
Dr. Beasley said:

The overall population attributable risks for current symptoms of severe asthma were around 40 percent, suggesting that if the associations were causal, they would be of major public health significance. Randomized controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life.

Source: American Thoracic Society

Written by Christian Nordqvist

Copyright: Medical News Today

Not to be reproduced without permission of Medical News Today



All opinions are moderated before being added.

Please note that we publish your name, but we do not publish your email address. It is only used to let
you know when your message is published. We do not use it for any other purpose. Please see our
privacy policy for more information.

If you write about specific medications or operations, please do not name health care professionals by name.

Contact Our News Editors

For any corrections of factual information, or to contact the editors please use our feedback form.

Please send any medical news or health news press releases to:

Full Text RSS Feeds | WordPress Auto Translator

Tags: , , , , , , , , , , , , , , , , , , ,

Comments are closed.